From headache to heartache: new labels warn of potential heart dangers

Heart Health When pick up a bottle of ibuprofen or naproxen take a look at the label.  You’ll see a warning about the risk for potentially deadly heart attacks and strokes.

These drugs are known as nonsteroidal anti-inflammatories or NSAIDs. And the U.S. Food and Drug Administration (FDA)   is now requiring a stronger message about the risks they pose. Drug labels will soon include more detailed risk information, including the following:

  • The higher the dosage you take, the greater the danger
  • The longer you use them, the greater your risk. But heart attacks or strokes can occur even within the first few weeks of using these drugs.
  • People with heart disease, or risk factors like high blood pressure, face the largest risk.
  • These events can occur even in otherwise healthy people.

Warnings also apply to prescription NSAIDs, including diclofenac (Voltaren®) and celecoxib (Celebrex®). These drugs are often prescribed by doctors for chronic pain from arthritis or other conditions.

However, the warnings do not apply to aspirin, even though it is also in this class of drugs. However, if you take low-dose aspirin to prevent heart attacks or strokes, taking another NSAID might decrease the protection you’ll get.

The new warnings don’t mean you should ban these drugs, they are still effective treatments for pain, inflammation and fever.

People with heart problems or high blood pressure should talk with their doctor before using them, the FDA says. Everyone should read all drug labels carefully. Many multi-symptom cold medicines also contain NSAIDs, so make sure you don’t take a double dose unintentionally.

When taking NSAIDs, stop and seek immediate medical attention if you have symptoms of a heart problem or stroke. They include trouble breathing, sudden chest pain, weakness on one side of the body, slurred speech or.

You can read more about the new labels on the FDA website  and talk to your doctor or pharmacist about questions you might have. 

Source: U.S. Food and Drug Administration 

 

Last Review: 5/16/2019

Comment

SIGN IN to share your comments or REGISTER today to become a Connect member.